Study Confirms Increased Risk of Achilles Tendon Rupture With Fluoroquinolone Use

Peggy Peck

October 15, 2003

Oct. 15, 2003 (San Diego) — Fluoroquinolone use is associated with increased risk of Achilles tendon rupture, and that increase is "true across the board for exposure to any fluoroquinolone," according to results of nested case-control study reported last week at the 41st annual meeting of the Infectious Diseases Society of America.

Lead author John Seeger, PharmD, PhD, from Ingenix Epidemiology, a pharmaceutical research company in Auburndale, Massachusetts, said the study "puts a quantitative estimate on the elevation in risk of Achilles tendon rupture after exposure to fluoroquinolone antibiotics.... We were able to quantify the association and found that the elevation in risk was on the order of 20% to 30%. This was true across the board for exposure to any fluoroquinolone."

This increased risk is somewhat greater than that reported in other studies. For example, a report by van der Linden and colleagues in the June 1, 2002, issue of the BMJ indicated that fluoroquinolone use was associated with an overall excise risk of 3.2 cases per 1,000 patient-years. Moreover, other studies suggest the risk increases with age, while Dr. Seeger reported that his data suggest the opposite: the relative risk for fluoroquinolone exposure was 1.05 in those older than 60 years (95% confidence interval [CI], 0.47 - 2.33) and was 1.26 in patients younger than 60 years (95% CI, 0.89 - 1.77).

Animal studies demonstrated that "the fluoroquinolone antibiotics weaken tendons," Dr. Seeger said. Case reports show that this increased risk also occurs in humans and that the increased risk was greatest among the elderly.

Dr. Seeger and colleagues used the Ingenix Research Database — a health insurance claims database — to identify 947 cases of Achilles tendon rupture. A random sample of controls matched for time at risk were also selected from the database. Fluoroquinolone exposure specific incidence rates (IR) and rate ratios (RR) were estimated using logistic regression with covariates for age, sex, obesity, fluoroquinolone use, other antibiotic use, corticosteroid use, infection, arthritis, diabetes, and trauma.

Exposure to a fluoroquinolone was associated with an apparent increased risk (RR = 1.27; 95% CI, 0.94 - 1.73) of Achilles tendon rupture. Moreover, the increase was observed in each fluoroquinolone used. A case-control study published in the Aug. 11, 2003, issue of the Archives of Internal Medicine suggested that the increased risk of Achilles tendon rupture associated with fluoroquinolones was greatest during the first month of treatment, but Dr. Seeger said his study suggests the risk is constant over the entire course of treatment.

Moreover, the risk associated with fluoroquinolones was about the same as the increased risk associated with azithromycin and combined nonfluoroquinolone antibiotics.

"Just looking at this study, fluoroquinolones alone don't appear to be an independent risk factor for Achilles tendon rupture," Kelly Randell, DPharm, a research fellow at the University of Illinois, Chicago, College of Pharmacy, told Medscape. Dr. Randell was not involved in the study.

"However, they do seem to increase the risk," she said. "Most patients who develop Achilles tendon rupture on a fluoroquinolone appear to have other risk factors that probably contribute to the [rupture]."

IDSA 41st Annual Meeting: Poster 195. Presented Oct. 10, 2003.

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....